Statins, other drugs can cause muscle tightness
Readers, this is your day! Or at least your column. Thanks for sending in great questions. Here are a few.
Q I am not very flexible and take statin drugs to control cholesterol. It seems they make my muscles even tighter. Is there anything I can do to become more flexible? Stretching doesn’t make much difference.
A Yours is a common problem. Some patients using asthma drugs, cholesterol-busting statins and even some antibiotics have been known to complain about muscle tightness as a side effect. Some get foot or leg cramps. Others get back spasms. Know this: Medicines can have an effect on flexibility. It’s not in your head.
Along with some medications, beware of other culprits, such as coffee, tea, soda and other caffeinated beverages. They can lead to dehydration, which can cause muscle cramping and soreness, too. So boost your water intake and cut the caffeine for some relief. Ask your doctor if supplements might help and at what dosages. Some people have gotten relief from tight muscles by taking two parts calcium to one part magnesium. Some take them at bedtime to prevent night cramps. Ask your doctor before trying anything new.
You could also try warm Epsom salt baths. Epsom salt’s key ingredient is magnesium, and adding it to bath water generally helps relax achy muscles without your ingesting anything. After bathing, stretch your muscles for 30 seconds each while they are still nice and warm. Ideally, you’ll be saying “Ahhhh” instead of “Ow!”
Q You once wrote that triceps arm muscles can wobble like a turkey’s neck. Well, what about our turkey necks? Can we do anything to tighten our jiggly throats?
No comments yet.